Massachusetts, 2021

Winter Weather in Massachusetts, February 9, 2021

February 9, 2021 · NWS ALY · 2 events in 2 counties and zones

Light snow developed over western Massachusetts on the 9th, mainly during the morning and afternoon, with two to five inches reported. The snow caused some schools to cancel or go virtual with classes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Light snow developed over western Massachusetts on the 9th, mainly during the morning and afternoon, with two to five inches reported. The snow caused some schools to cancel or go virtual with classes. The governor issued speed and tractor trailer restrictions on the Mass Pike. Key impacts: school closures, transportation delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 9, 12:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 9, 12:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1246 AM EST Tue Feb 9 2021

.SYNOPSIS...
Clouds will be on the increase tonight. Another storm
system will bring another round of light to moderate accumulating
snow Tuesday. Temperatures will remain colder than average and
mainly below freezing over the next seven days.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Dry air evaporating precipitation falling at midlevels over our
region, seen on radar. Some light snow in western NY gradually
expanding east. Snow in southern PA expanding toward the eastern
Catskills and mid Hudson Valley. Based on satellite and radar
trends, as well as the latest CAMs, snow onset could be delayed
a bit between now and daybreak but as the atmosphere becomes
saturated, snow will begin to fall over most of the region
quickly toward daybreak and by the morning commute, there
should be light snow falling. Current temperatures in the single
numbers to around 10 will hold steady or slowly rise as the
clouds and snow moves in

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Winter Weather Advisory in effect for Western Greene, Ulster,
Dutchess, Litchfield CT, the Berkshires, Bennington, and
Windham counties from 3:00 AM EST Tuesday to 10:00 PM EST
Tuesday.

Key Takeaways:

* Timing: Snow will overspread the area from west to east around
  daybreak between 5-7am. Snow will end from west to east between 5-
  7pm.

* Snow Amounts: Generally 2-6 inches over the area. 2-4 inches
  over the Capital District. Highest amounts favored over the
  eastern Catskills, western Mohawk Valley, mid-Hudson Valley,
  Litchfield CT, the Berkshires, and southern VT (3-5 inches w/
  the potential for higher amounts upwards of 6 inches or so).

* Snow type and rates: Dry and fluffy with an average of 13:1 snow
  to liquid ratios over the area. Rates are expected to be mostly
  between 0.25-0.5"/hr.

Technical Meteorology Discussion:

Riding along the southern periphery of a large upper vortex centered
over south-central Canada, another system will yet again bring
another round of snow to the area on Tuesday. Snow associated
with a shortwave will overspread the area from west to east
Tuesday morning between 5-7 AM EST. With the area placed on the
left exit region of jet overhead, large-scale forcing will
support light to moderate snow. Furthermore, meso-scale forcing
will also support a light to moderate snow event. Snow rates
should reach its peak sometime between 14z-18z Tuesday with
omega values within the dendritic growth zone (DGZ) approaching -2
Pa/s.

All in all, expecting 3-6 inches with locally higher amounts over
the eastern Catskills, mid-Hudson Valley, northwest CT, the
Berkshires, and southern VT. Elsewhere, we're expecting 2-4 inches
including 3-4 inches over the northern Capital District,
western Mohawk Valley and the Saratoga/Lake George area.

After collaboration with WPC and neighboring offices, have issued
Winter Weather Advisories for the eastern Catskills, mid-Hudson
Valley, northwestern CT, the Berkshires, and southern VT. Have left
out the northern Capital District, western Mohawk Valley, and the
Saratoga/Lake George area for now. However, these areas may need to
be included in the Advisory later on with the potential for
totals to top 4 inches.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Active weather pattern looks to continue through the long term
period, with several chances for snowfall and continued below normal
temperatures.

At the start of the period, a wave of low pressure will be passing
by to the south for Wednesday night into Thursday.  Our region will
be on the northern fringe of this system, but with plenty of cold
air in place (both at the surface and aloft), any light precip will
receive will be in the form of snow.  At this time, best chance for
seeing precip will be for the areas from the Capital Region on
southward, but the best timing after midnight Wed night and before
10 AM on Thursday. Lows will be in the single digits to teens and
highs in the 20s.

Although large-scale forcing will be rather weak, there may be some
additional light snowfall for Thursday night into Friday, as a weak
surface trough remains close to the region.  Precip looks fairly
light in both intensity/amounts, but it will be snow and may be
enough to make things slippery for much of the area.  While all
areas have a shot at seeing some snowfall, best chance once again
will mainly be for southern areas,with temps remaining close to
similar levels from the past few days.

While most models show mainly dry and cold weather for Saturday,
they start to diverge on the details beyond this. Most models do
show a southern stream system impacting the region at some point
between late in the weekend and early next week, but the timing is
still very uncertain.  With this being a southern stream system, it
will likely have some gulf moisture and may produce more appreciable
amounts of precip than the last few systems.  At this point, p-type
generally points to mainly snowfall, although 12z GEFS do show some
low probabilities for mixed precip or rain as well, although this
seems unlikely based on thee pattern and abundance of cold air
already in place. Will continue to follow NBM guidance for temps,
with generally teens to low 20s for during the day and single digits
to low teens at night for the weekend. For now due to the
uncertainty, will keep POPs at chance for Sunday through Monday,
with p-type snow for the entire area.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Mid level clouds streaming in ahead of approaching storm system.
Clouds will lower overnight with MVFR conditions developing
with onset of some light snow by around 10Z. Conditions will
quickly lower as snow becomes steady with IFR conditions with
vsibilities of 1-2SM. A period of slightly heavier snowfall
possible during the mid to late morning hours, which could lower
visibilities to less than a mile with best chances for this
occurring at KPOU and KPSF. Ceilings are expected to be
1000-1500 feet, however ceilings below 1000 feet within the
heavier bursts of snowfall. Snow tapers off by around 21z with
visibilities improving however MVFR ceilings expected to linger
into the evening. VFR conditions expected to develop by around
00Z with MVFR lingering at KPSF.

Winds will be very light through the TAF period, 6 knots of less.

Outlook...

Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SN.
Friday: Low Operational Impact. Slight Chance of SN.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SN.

&&

.HYDROLOGY...
No hydrological issues are expected through next week. Another
system could bring light to moderate snow on Tuesday.
Temperatures will mainly remain below freezing through the
upcoming week, which should allow ice to expand and thicken on
area waterways.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 PM EST this evening for
     CTZ001-013.
NY...Winter Weather Advisory until 10 PM EST this evening for
     NYZ058-063>066.
MA...Winter Weather Advisory until 10 PM EST this evening for
     MAZ001-025.
VT...Winter Weather Advisory until 10 PM EST this evening for
     VTZ013>015.

&&

SYNOPSIS...Evbuoma
NEAR TERM...NAS
SHORT TERM...Evbuoma
LONG TERM...Frugis
AVIATION...IAA
HYDROLOGY...Evbuoma/NAS
Hazardous weather outlook, Feb 8, 4:14 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 PM EST Mon Feb 8 2021

CTZ001-013-MAZ001-025-NYZ058-063>066-VTZ013>015-091100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Bennington-Western Windham-
Eastern Windham-
414 PM EST Mon Feb 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Western Greene, Ulster,
Dutchess, Litchfield, the Berkshires, Bennington, and Windham
counties.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system could bring light to moderate snow for portions
of the region Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038>043-047>054-059>061-082>084-091100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-Northern Fulton-
Southeast Warren-Southern Washington-
414 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton,
Montgomery, Saratoga, Warren, Washington, Schoharie, Schenectady,
Albany, Rensselaer, eastern Greene, and Columbia counties.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light to moderate snow is expected Tuesday. The northern Capital
District, western Mohawk Valley, and the Saratoga/Lake George area
may need Winter Weather Advisories if confidence increases for
accumulations to reach four inches or more of snow in those areas.

Another storm system could bring light to moderate snow for portions
of the region Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
February 9, 3:00 AM EST to 6:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
February 9, 3:00 AM EST to 6:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945219, 945220.